Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 118, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 9, 1997, 8:42 PM CDT for Custer County, Nebraska. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 9, 1997, 8:42 PM CDT (01:42 UTC)
- Expired
- Jul 9, 1997, 9:30 PM CDT
- In force
- 48 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Custer County, NE
The radar
The North Platte radar (KLNX), 94 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 8:47 PM CDT | Hail 0.75 | Comstock, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1947 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1816 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLBF 100143 RRA SVRLBF NEC041-100230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 842 PM CDT WED JUL 9 1997 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 930 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL NEBRASKA ...NORTHEASTERN CUSTER COUNTY AT 840 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE DOPPLER RADAR 18 MILES EAST NORTHEAST OF BROKEN BOW OR 5 MILES SOUTHWEST OF COMSTOCK MOVING NORTH NORTHWEST AT 10 MPH. DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR... COMSTOCK BY 900 PM CDT SEVERE THUNDERSTORMS PRODUCE hDAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. RLB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:12 PM CDT, 5 hours 30 minutes earlier.
Area forecast discussion, Jul 9, 3:12 PM CDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO CCF NATIONAL WEATHER SERVICE NORTH PLATTE NE 302 PM CDT TUE JUL 9 1997 FORECAST PROBLEM...CHANCE OF THUNDERSTORMS AND TEMPERATURES LATEST VISIBLE SATELLITE INDICATES CONVECTION FIRING OVER FRONT RANGE OF COLORADO AND CONVECTION INDUCED VORT OVER SOUTHEAST LINCOLN COUNTY FIRING A COUPLE OF THUNDERSTORMS NEAR SOUTHWEST CUSTER COUNTY. LINE OF MODERATE CU OUTSIDE WINDOW FORMING ON WIND CONVERGENCE LINE EXTENDING FROM LBF TO MERRIMAN. 60 DEGREE DEWPOINTS ACROSS FA EXCEPT FOR PANHANDLE WITH LOW 50S THERE. STATIONARY FRONT ACROSS STATE FROM VTN TO NEAR HASTINGS. UPPER RIDGE OVER THE PLAINS SHIFTS EAST INTO MS VALLEY BY END OF PERIOD. STATIONARY FRONT TO CONTINUE IN WESTERN NEBRASKA THROUGH PERIOD AND SHOULD BE FOCUS FOR THUNDERSTORMS EACH LATE AFTERNOON AND EVENING WITH CONVECTION POSSIBLE THROUGH THE NIGHT WITH PLENTY OF INSTABILITY AND BOUNDARYS. WESTERN NEBRASKA APPEARS CAPPED AT MOMENT WITH 12Z SOUNDING SHOWING 10 DEGREES AT 700MB OVER WESTERN NEBRASKA. EXPECT THUNDERSTORMS TO FIRE EARLY EVENING OVER PANHANDLE AND CONTINUE TONIGHT WITH LOW LEVEL JET KICKING IN AS 850 GRADIENT TIGHTENS. CAP SHOULD SUPPRESS THUNDERSTORMS UNTIL LATE AFTERNOON ON THURSDAY AND FRIDAY. CONVECTION INDUCED VORT COULD SET OFF ISOLATED TO WIDELY SCATTERED THIS EVENING OVER EASTERN LINCOLN AND CUSTER UP INTO SOUTHERN COUNTIES OF ANW-ONL GROUP. WINDS SHOULD BE SOUTHEAST TONIGHT AT 5-15 AHEAD OF LOW PRESSURE IN EASTERN MONTANA. THURSDAY.........SOUTH 10-20 THURSDAY NIGHT...SOUTHEAST 5-15 FRIDAY...........SOUTH 10-20 MIXING ETA 700 TEMPERATURES DOWN TO THE SURFACE YIELDS WARMER TEMPERATURES THAN GUIDANCE. WILL GO SLIGHTLY ABOVE NGM GUIDANCE FOR HIGHS AND STAY NEAR GUIDANCE FOR LOWS. LBF BB 064/090 064/092 064 54423 ONL BB 061/091 064/093 065 54323 IML BB 061/091 062/092 063 54423 VTN BB 064/090 064/093 064 54423 OGA BB 060/089 063/091 063 54423 FS
Nearby
Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.